Know the Drugs that Causes Hair Loss

Advertisement

Are you experiencing hair thinning or baldness? Your hair changes color or becomes frizzy? Try checking back the medications you take. It could be that it is the cause.

Blood pressure medication, acne, depression, and even painkillers commonly prescribed causes disruption to the hair and scalp. This report is based on the findings of scientists at the University of Melbourne.

Hair loss and hair thinning can occur up to one year after taking certain medications. Doctors advised to immediately consult if you see any unusual hair loss. But do not stop taking the drug without consulting.

“The causes of hair loss or hair changes often go unnoticed, but you should always consider the effects of the drugs,” said Professor Sam Shuster, professor of dermatology at Newcastle University.

He mentioned the light loss due to the intake of the drug can still be reversed if the drug is stopped,  he said as quoted by the Daily Mail.

As known, chemotherapy drugs for example, kills cancer cells but also invade other tissues such as hair follicles. That is why patients will begin to lose hair about 2-3 weeks after treatment.

The study also found drugs may also affect the texture and color of hair, but it will grow back 3-10 months after treatment ends.

Here are some medications that cause disruption in the head, among others:

Epilepsy drugs
Some anti-epileptic drugs are associated with migraines and hair loss, and can even make the hair curl. One of which is sodium valproate, study says the causes of hair loss are between 3 and 10 percent of patients.

Antidepressants
These drugs can trigger premature hair loss and cause hair enters the resting phase of the hair growth cycle.

This usually lasts three months, and the new hair will grow back after usage. Fluoxetine or Prozac is an antidepressant most frequent to cause hair loss. In addition there is also the same effect on tricyclic antidepressants, including imipramine, amitriptyline and doxepin. “Patients do not need to panic because their hair will grow again,” said Professor Shuster.

Psoriasis Drug
The disease that makes the skin scaly caused by excessive production of skin cells. There are several treatments that slow down the production of new skin cells but causes unpleasant effects. Among them changes hair color and even make the hair curl.

Scientists believe that these drugs interfere with the structure of hair follicles, which produce melanin pigment and hair texture. Hair will return to its original shape when the treatment ends.

Birth Control Pill
Many women experience hair loss after stopping taking birth control pills after long-term consumption. One theory, especially progesterone-based oral contraceptive pill, contains a compound called anti-androgens. These compounds reduce the risk of hair loss in women who are susceptible. But when women stop taking birth control pills, hair loss occurs or worsen.

Blood Pressure Medication
Drugs used to treat high blood pressure has also been linked to hair thinning. Melbourne researchers say the two beta blockers, metoprolol and propranolol, have been shown to cause a reversible hair loss.

Acne Medication Pill
Retinoids derived from vitamin A, which is widely used to treat skin disorders including acne. This material causes hair loss in a small number of patients, according to a study in Melbourne. The higher the dose received by the patient, hair growth are likely to be affected.

Ibuprofen
A little research linking painkillers with hair loss. A small U.S. study based on a sample of 21 people who use ibuprofen found that 15 patients reported a thinning or loss of hair.

“Once the medication is stopped, the hair loss was reduced after 8-9 months, “the researchers said.

Blood thinners
Patients at risk of blood clots that commonly prescribed blood-thinning drugs. It can trigger hair loss by damaging the hair follicles, according to a study at the University of California.

“Blood thinner can cause hair loss, but patients should remember that the blood thinner may be required to keep you alive, ‘said Professor Shuster.

Advertisement